Is your prescription medication causing hair loss?

Drug-induced hair loss can affect you without you even knowing about it. Learn how to avoid hair loss caused by medications.
by Oxford Biolabs
There are a number of reasons why a person can experience hair loss. It could be genetics, hormonal changes, nutritional deficiencies, various scalp conditions, pregnancy/childbirth, major psychological stress, or other underlying conditions. Hair loss is a cause for concern as it can adversely affect self-esteem and quality of life. But can your doctor-prescribed medication be causing hair loss?
Some drugs lead to excess hair growth, change in colour or texture, and other drugs can cause excess shedding, diffuse thinning, or even hair loss.
That extra hair on your pillow or the hair stuck in your drain could possibly be because of what’s in your medicine cabinet. With this knowledge in hand, you may want to consult your doctor/physician or healthcare professional to find out what other options there are.
What does science say about drug-induced hair loss?
First off, it’s important to note that in most cases, drug-induced hair loss can be reversed, granted the person either switches out a medication that is causing side effects or stops taking certain drugs. Unfortunately, for people already predisposed to hair loss, some drugs can prematurely trigger male or female pattern baldness, which may lead to permanent hair loss.
Medications can cause two types of hair loss:  anagen effluvium and telogen effluvium.
Telogen effluvium is the most common type of drug-induced hair loss. This type of hair loss appears from 2 to 4 months after taking the drug and causes hair to go into the resting phase (telogen) of the hair cycle. In telogen effluvium, a person can lose from 30% to 70% more than the normal 50-100 hairs a day.
Anagen effluvium usually occurs after several days or weeks after taking certain drugs. This type of hair loss affects the anagen phase, impeding new hairs from growing. Fast onset and the fact that all hair falls out, including body hair, make it a very touchy subject for those suffering from cancer. It’s common in people undergoing chemotherapy or taking cancer drugs. Although the hair loss is severe, it can quickly rebound after the completion of the course of treatment.
For more information on the research and science behind hair loss, please visit:www.trx2.com/uk/research
The most common causes of drug-induced hair loss      
Chemotherapeutic drugs that commonly cause anagen effluvium are:
  • Amsacrine
  • Cisplatinum
  • Cytosine Arabinoside
  • Cyclophosphamide (Cytoxan)
  • Doxorubicin (Adriamycin)
  • Epirubicin
  • Etoposide (Taxol)
  • Ifosfamide
  • Methotrexate
  • Tamoxifen
  • Vincristine (Oncovin)
  • and others
The following drugs can lead to telogen effluvium:
Acne medications derived from vitamin A, such as
  • Isotretinoin (Accutane)
Antibiotics and antifungals
Anticoagulants (blood thinners) which include:
  • Heparin
Anticonvulsants (epilepsy, convulsions)
Antidepressants and mood stabilisers, including
  • SSRIs
  • Lithium
Antihypertensive drugs
  • Beta-blockers
  • ACE inhibitors
Cholesterol-lowering medication
  • Some statins (atorvastatin (Lipitor) and simvastatin (Zocor))
Gout medications
  • Colchicine
  • Allopurinol (Zyloprim)
Hormone therapy (almost all hormonal drugs have the potential to cause hair loss). They include:
  • Oral contraceptives
  • Hormone replacement therapy
  • Anabolic steroids
  • and other steroidal drugs
Other drugs, including:
  • Nonsteroidal anti-inflammatory drugs (NSAIDs)
  • Amphetamines
  • Heartburn medication
  • Thyroid medication
How to prevent drug-induced hair loss
For most cases of telogen effluvium, it is difficult to pinpoint the exact cause of hair loss, especially if a person is on several different medications. If you are concerned, or are experiencing some degree of hair loss, consult your doctor/physician or healthcare professional for an in-depth examination. Ceasing or switching out a drug could help, but at the same time, there are hair treatment programmes designed to naturally help hair recover.   
It’s also important to be conscious of what possible side effects there are from the drugs we take. This knowledge can help us avoid hair loss, or at least mitigate the risks.
TRX2® provides a safe, naturally-based hair regimen that encapsulates the foremost scientific knowledge on molecular mechanisms.TRX2® helps strengthen and thicken hair through a unique formula developed for people suffering from the effects of hair thinning and loss. If you’re ready to give your hair and confidence a lift,  Try TRX2® today!
X